Wyoming, 2021

Damaging Wind in Wyoming, July 2, 2021

July 2, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe in the Four Corners area, producing wind gusts near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Four Corners area, producing wind gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 4:36 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 4:36 PM MST, 2 hours 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
536 PM MDT Fri Jul 2 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 152 PM MDT Fri Jul 2 2021

Current radar shows isolated storms developing over parts of north
central Wyoming, associated with an upper low sitting over the
region. Expect this development to slide eastward towards our
forecast area as we progress into evening. A narrow north/south
axis of ML CAPE around 1000-1500 J/Kg along the Wyoming and South
Dakota border will make the main area for potential thunderstorms
this evening in northeastern Wyoming and the black hills region.
Shear is still modest, in the 20-25kt range and high freezing
levels will keep large hail potential low, though small hail and
gusty winds up to 40mph may be possible with these storms.

Chances for storms continue Saturday, as the upper wave slowly
moves northeast from Wyoming towards Canada. A bit higher ML CAPE
values (2000-2500 J/Kg) and modest shear brings a slightly better
chance for pulse storms to reach into the severe range. Areas of
central and south central SD have upgraded to marginal by SPC.

Starting next week, flow becomes more zonal through the upper
plains. With no large change to the pattern though, expect highs
to stay above normal through the forecast period. Models hint at
multiple waves progressing through the region next week, keeping
us in an active pattern until upper ridging builds over the
rockies next weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 532 PM MDT Fri Jul 2 2021

Scattered showers and thunderstorms over northeastern Wyoming will
move eastward into far western South Dakota early this evening.
The storms will dissipate late this evening, with clearing skies
overnight and into Saturday morning. There is another chance of
thunderstorms late on Saturday afternoon. Aside from localized
MVFR conditions near any thunderstorms, VFR conditions will
prevail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...10
Hazardous weather outlook, Jul 2, 4:30 AM MST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
530 AM MDT Fri Jul 2 2021

WYZ054>058-071-031300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
530 AM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms are likely to develop
across the area this afternoon and evening. Severe thunderstorms are
not expected, but any stronger storms could produce some small hail
and gusty winds.

Very warm, dry, and breezy conditions this afternoon could produce
a period of elevated fire weather conditions across the northeast
Wyoming plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>030-041-072>074-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
530 AM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms are likely to develop
across the area late this afternoon and evening. Severe
thunderstorms are not expected, but any stronger storms could
produce some small hail and gusty winds.

Very warm, dry, and breezy conditions this afternoon could produce
a period of elevated fire weather conditions across much of
northwest South Dakota. The grassland fire danger index will be in
the high to very high category across much of the western South
Dakota plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees on the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-031-032-042>044-046-047-049-031300-
Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
530 AM MDT Fri Jul 2 2021 /630 AM CDT Fri Jul 2 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Very warm, dry, and breezy conditions this afternoon will result
in the grassland fire danger index reaching the high to very high
category across a good portion of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 2, 6:06 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
706 PM MDT Fri Jul 2 2021

SDZ027-041-030130-
Fall River SD-Southern Foot Hills SD-
706 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL FALL RIVER COUNTY...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Edgemont, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Fall
River County.

LAT...LON 4323 10405 4338 10406 4339 10405 4337 10391
      4320 10396
TIME...MOT...LOC 0106Z 286DEG 7KT 4330 10403

Eagan
Local storm report, Jul 2, 6:17 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT FRI JUL 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     27 WNW CASTLE ROCK      45.14N 103.91W
07/02/2021  M62 MPH          BUTTE              SD   MESONET

&&

WFOUNR
Local storm report, Jul 2, 6:20 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT FRI JUL 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.92N 103.66W
07/02/2021  M77 MPH          BUTTE              SD   MESONET

&&

WFOUNR
Special weather statement, Jul 2, 6:24 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
724 PM MDT Fri Jul 2 2021

SDZ001-012-030215-
Butte SD-Harding SD-
724 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORMS OVER WESTERN HARDING AND NORTHEASTERN BUTTE
COUNTIES...

At 724 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Camp Crook to 3 miles west of
Redig to 4 miles southwest of Castle Rock. Movement was northeast at
30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Buffalo, Harding, Camp Crook, Castle Rock, Hoover, Ladner, Redig,
East Short Pines, West Short Pines, South Cave Hills, Haystack
Buttes, Lake Gardner, Two Top Butte and Crow Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4558 10338 4504 10319 4479 10358 4552 10405
      4556 10404 4591 10368
TIME...MOT...LOC 0124Z 205DEG 25KT 4557 10384 4528 10361 4494 10350

Eagan
Special weather statement, Jul 2, 6:28 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
728 PM MDT Fri Jul 2 2021

WYZ057-030200-
Wyoming Black Hills WY-
728 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON AND SOUTHERN CROOK
COUNTIES...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Four Corners, or 18 miles north of Newcastle, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buckhorn and Four Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4413 10442 4428 10421 4414 10405 4412 10406
      4400 10429
TIME...MOT...LOC 0128Z 230DEG 17KT 4411 10426

Eagan
Special weather statement, Jul 2, 6:31 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
731 PM MDT Fri Jul 2 2021

SDZ027-041-030215-
Fall River SD-Southern Foot Hills SD-
731 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL FALL RIVER COUNTY...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Edgemont, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edgemont.

LAT...LON 4325 10406 4327 10406 4336 10405 4335 10377
      4318 10385
TIME...MOT...LOC 0131Z 283DEG 10KT 4328 10398

Eagan

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 2, 6:56 PM MST
Where
Weston County, Four Corners
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959911.